Colorado, 2020

Debris Flow in Colorado, August 26, 2020

August 26, 2020 · NWS GJT · 1 event in 1 county or zone

A plume of subtropical moisture advected north into the region underneath a ridge of high pressure. Residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A plume of subtropical moisture advected north into the region underneath a ridge of high pressure. Residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage across western Colorado. Some storms produced heavy rain which led to localized debris flows across some west-central counties, including over the Pine Gulch Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 2:48 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 26, 2:48 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
348 PM MDT Wed Aug 26 2020

.SHORT TERM...(Tonight through Thursday night)
Issued at 347 PM MDT Wed Aug 26 2020

Current radar and satellite imagery are lit up with convective cells
over higher terrain in eastern Utah and western Colorado. We've seen
only a subtle shift in the synoptic pattern in the last 24 hours...
the elongated high pressure system remains draped across the region
and a plume of subtropical moisture fueling another round of
diurnally driven convection. Yesterday's activity and lingering
nocturnal storms have helped prime the atmosphere this afternoon,
resulting in a bump up in available moisture. This morning's 12Z
sounding at GJT captured this slight up tick with a PWAT of 0.96
inches. Said moisture has already allowed for higher rain rates
observed in early afternoon convection and raised concerns for
flash flooding over recent burn scars. Due to increased coverage
and proximity to current fires/recent burn scars, Flash Flood
products have been issued for the Pine Gulch and Grizzly Creek
fires, as well as the Lake Christine burn scar through this
evening. Brief heavy downpours with stronger cells may lead to
flash flooding and debris flows. If traveling in these areas,
check for road closures and/or plan a different route. MLCAPE
values generally range from 500 to 1000 J/kg across the region
through this evening. This environment will allow for stronger
storms to be capable of producing frequent lightning, gusty
outflow winds to 40 mph, small hail and brief heavy rainfall.

An approaching trough is shifting the high pressure lobe further
south and east, as well as ushering drier air in from the west.
As a result, we'll see a gradual eastward shift in storm coverage
this evening. Some clearing is expected across eastern Utah
tonight, however, storms may lingering across the Divide after
sunset. By Thursday, subtropical mositure will be suppressed to
our south and will result in an overall reduction in storm
coverage during the afternoon. The approaching system will also
push an upper level jet into the northern half of the CWA
Thursday, so anticipate gusty afternoon winds (predominately
north of the I-70 corridor). Temps continue to run above normal
through the short term.

.LONG TERM...(Friday through Wednesday)
Issued at 347 PM MDT Wed Aug 26 2020

The ridge of high pressure gets flattened and shunted to the south
Friday into the weekend as a shortwave trough dives into the Pacific
Northwest and northern Rockies. Meanwhile, a weak open wave off the
coast of California will direct sub-tropical moisture into the
forecast area from the south and southwest. This will translate to
active weather, especially on Friday and Saturday, with numerous
showers and thunderstorms. The higher terrain of western Colorado
will be favored in this setup with the potential for downpours,
gusty outflow winds and small hail. The risk of flash flooding,
particularly over recent burn scars, will need to be monitored
(especially if storms are slow-moving given generally weak steering
flow aloft). The low-levels of the atmosphere still look rather dry
however, so rain may still have some difficulty reaching the ground
in the lower valleys. Still, a trace to a few hundredths of much
needed rain can't be ruled out in those areas.

The latest 12Z guidance diverges on Sunday as the deterministic GFS
dries things out with cooler and drier northwest flow. Meanwhile,
the ECMWF brings another round of convection, primarily to the
higher terrain, as moisture lingers. The primary difference is due
to the ECMWF dropping in another potent shortwave into the Pacific
Northwest late Sunday into Monday. This keeps southwesterly to
westerly flow and moisture in place to keep showers and storms going
for another day.

Confidence significantly lowers Monday through Wednesday as
deterministic and ensemble guidance differ on the evolution of
various shortwaves embedded within the mean long wave trough. The
deterministic ECMWF takes the aformentioned shortwave and pinches it
off into a closed low over the Great Basin. This closed low then
opens back into a wave as it lifts across eastern Utah and western
Colorado Tuesday into Wednesday. Should this solution prove to be
correct, widespread cloud cover, precipitation and much cooler
temperatures would ensue for a large portion of the CWA. It is worth
noting that this does have support from the 12Z EPS, its
probabilistic counterpart, as well as the 12Z GEM. The GFS, on the
other hand, is completely absent with this feature. While attempting
to pin down details is nearly impossible at this time given model
disagreements, the Monday through Wednesday time frame remains an
important period to monitor for the potential for active and more
fall-like weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1147 AM MDT Wed Aug 26 2020

Mainly VFR flight conditions expected for the next 24 hours. Like
clockwork, agitated cumulus fields are beginning to develop
across the higher terrain as of 18Z. In the next couple of hours,
isolated to scattered showers and thunderstorms will follow, with
KTEX, KDRO, KGUC, KASE, KEGE the most at risk to be affected.
With that being said, any resulting reductions in ceilings or
visibility from downpours will be brief. Any shower or storm will
also have the potential to produce gusty/erratic outflow winds.
It's possible for these outflows to have an impact at some of the
lower valley terminals as well. Most shower and storm activity
will gradually wane overnight, with just a shower or two lingering
into Thursday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 6 PM MDT this evening for COZ008.

UT...None.
&&

SHORT TERM...ERW
LONG TERM...MDM
AVIATION...MDM
Hazardous weather outlook, Aug 26, 2:19 AM MST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
319 AM MDT Wed Aug 26 2020

COZ001>014-017>023-UTZ022>025-027>029-270930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
319 AM MDT Wed Aug 26 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated afternoon showers and thunderstorms will be possible in
the higher terrain. A few of these thunderstorms may produce brief
pea-sized hail and outflow winds over 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Drier weather moves in for Friday and Saturday before another
push of moisture for Saturday and Sunday. A cold front may work
through the western slope by early next week brining cooler
weather for a few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 26, 2:49 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 PM MDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             DURANGO 9S              37.15N 107.86W
08/26/2020  E0.25 INCH       LA PLATA           CO   TRAINED SPOTTER

            HAIL FALL LASTED ABOUT ONE MINUTE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Garfield

When
August 26, 3:30 PM MST
Where
Garfield County, 18.67 mi W of Grand Vly to 18.75 mi W of Grand Vly
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
39.450, -108.400

A debris flow occurred as a result of heavy rain over the northern portion of the Pine Gulch Fire burn scar about 5 miles west of the intersection of County Road 202 and County Road 204. The debris flow trapped a farmer who was able to get out with a backhoe. The farmer estimated about half an inch of rain fell while a nearby Cooperative Observer measured up to 0.65 inches of rain.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909852.